Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 129, NWS Morristown, TN

July 20, 2000Marion County, Sequatchie County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 20, 2000, 5:57 PM CDT for Marion County, Sequatchie County, Tennessee. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 20, 2000, 5:57 PM CDT (22:57 UTC)
Expired
Jul 20, 2000, 6:45 PM CDT
In force
48 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Marion County, TN, Sequatchie County, TN

The radar

The Northeast Alabama radar (KHTX), 63 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 6:30 PM CDTThunderstorm WindSouth Pittsburg, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 4:00 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2000-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2000-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-438 J/kg
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 202258
SVRMRX
TNC115-153-202345-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
557 PM CDT THU JUL 20 2000

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN EASTERN TENNESSEE
  SEQUATCHIE COUNTY IN EASTERN TENNESSEE

* UNTIL 645 PM CDT

* AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 12 MILES WEST OF MONTEAGLE TO 26
  MILES SOUTH OF ORME...OR FROM WINCHESTER TO SCOTTSBORO...MOVING
  EAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MONTEAGLE AROUND 605 PM CDT
  SOUTH PITTSBURG AROUND 610 PM CDT
  JASPER AROUND 615 PM CDT
  HALETOWN (GUILD) AROUND 620 PM CDT
  GRIFFITH CREEK AROUND 625 PM CDT
  CARTWRIGHT AROUND 630 PM CDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOWq ROOTED TREES...
  AND DAMAGE CHIMNEYS AND TV ANTENNAS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

STAY AWAY FROM WINDOWS.

$$

GH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:33 PM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Jul 20, 2:33 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
333 PM EDT THU JUL 20 2000

MSAS LOOPS SHOW VERY STABLE AIR OVER FA. 0 DEGREE LI LINE FROM BNA
TO CHA. EXPECT MOST OF ESE MOVING MCS TO WEAKEN RAPIDLY ONCE IT MOVES
INTO MIDDLE TN DURING THE LATE AFTERNOON/EARLY EVENING HOURS.
SOUTHERN END MAY HOLD TOGETHER ENOUGH TO AFFECT SOUTHEAST TN SO I
LEFT IN A SLIGHT CHANCE DOWN THERE FOR THE EVENING. DEBRIS CLOUDS
WILL COVER MUCH OF THE FA THIS EVENING BUT WILL THIN OUT LATE.

FRI...VORT SKIRTS JUST SOUTH OF THE FA DURING THE DAY. FORECAST
SOUNDINGS SHOW WEST WINDS FROM THE SURFACE ON UP AND QUITE DRY IN
THE LOWER LEVELS...ONLY MOISTENING UP A BIT ACROSS THE SOUTHERN
VALLEY LATE IN THE DAY. WILL ONLY PUT IN SLIGHT CHANCE WORDING FOR
SOUTHEAST TN/SOUTHWEST NC.

FRI NIGHT...FRONT DROPS SOUTHEAST THROUGH THE FA. RIGHT REAR QUAD
JET MAX PASSES OVERHEAD. MOISTURE ACCOMPANYING FRONT PLUS
DYNAMICS SHOULD BE SUFFICIENT FOR WIDELY SCATTERED POPS. FRONT WILL
EXIT QUICKLY EARLY SATURDAY. WILL ONLY MENTION MORNING PRECIP THEN
PARTLY CLOUDY AND DRY FOR THE REMAINDER OF THE DAY.

CHA BE 067/088 066/088 065 09222
TYS BB 064/086 064/086 064 09002
TRI BB 062/083 061/083 063 09002
OQT BE 064/086 064/086 065 09002

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

AUSTIN

In the hours before

Special weather statement, Jul 20, 4:33 PM CDT, 1 hour 24 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-210100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
533 PM EDT THU JUL 20 2000

...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST TENNESSEE UNTIL 9 PM EDT
(8 PM CDT)...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR MORGAN...ANDERSON...KNOX...ROANE...LOUDON...BLOUNT...BLEDSOE...
RHEA...MEIGS...MCMINN...MONROE...MARION...HAMILTON...BRADLEY...
AND POLK COUNTIES IN SOUTHEAST TENNESSEE UNTIL 9 PM EDT (8 PM CDT).

A LINE OF STRONG TO SEVERE THUNDERSTORMS ACROSS SOUTHERN MIDDLE
TENNESSEE WILL TRACK EAST INTO SOUTHEAST TENNESSEE.  THE LINE SHOULD
TRACK ACROSS SOUTHEAST TENNESSEE BETWEEN 6 PM AND 9 PM EDT.

THE MAIN THREAT WITH THIS LINE WILL BE STRONG DAMAGING WINDS.
FREQUENT LIGHTNING...LARGE HAIL...AND HEAVY RAIN WILL ALSO BE
POSSIBLE WITH THESE STORMS.  THERE IS ALSO A RISK OF ISOLATED
TORNADOES.

SPOTTER GROUPS AND EMERGENCY MANAGEMENT AGENCIES SHOULD CLOSELY
MONITOR WEATHER DEVELOPMENTS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR ANY
FURTHER STATEMENTS.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:35 PM CDTSevere Thunderstorm WarningMRXHamilton40 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.